Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS State College, PA

May 26, 2001Blair County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2001, 6:22 PM EDT for Blair County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 6:22 PM EDT (22:22 UTC)
Expired
May 26, 2001, 6:45 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Whole counties

County Blair County, PA

What was reported inside it

TimeReportWhereRemark
May 26, 6:27 PM EDTHail 1Bellwood, PAQuarter sized hail fell in Bellwood.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 262223
SVRCTP

PAC013-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAIR COUNTY IN PENNSYLVANIA

* UNTIL 645 PM EDT.

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BELLWOOD...OR 6 MILES
  SOUTHWEST OF TYRONE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TYRONE AT 640 PM.

THIS IS A DANGEROUS STORM WITH THE MAIN THREAT BEING LARGE HAIL. 
STAY INDOORS AWAY FROM WINDOWS. 

$$

LAT...LON 4061 7844 4056 7834 4074 7816 4074 7834

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 26, 3:30 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT MAY 26 2001

REGIONAL RADAR LOOP SHOWING STEADY RAIN CONTINUING LATE THIS AFTN
OVER EASTERN PA. MEANWHILE...CLEARING SKIES OVER WESTERN PA HAVE
DESTABILIZED ATMOS ENOUGH FOR SCT SHOWERS AND STORMS. AS UPPER VORT
LOBE PUSHES EAST THIS EVENING...DEEP MOISTURE WILL BE SHUNTED
EASTWARD...ENDING THE RAINFALL OVER OUR EASTERN ZONES. IN THE
CENTRAL AND WESTERN COUNTIES...SHOWERS/STORMS WILL MOSTLY FALL APART
AROUND SUNSET WITH LOSS OF HEATING. LIGHT WINDS...COMBINED WITH
CLEARING SKIES AND RECENT RAINFALL...WILL RESULT IN WIDESPREAD FOG
OVERNIGHT.

NEXT S/WV ROUNDS THE BASE OF UPPER LOW...BRINGING THE LIKELIHOOD OF
SHOWERS AND STORMS TO THE CWA DURING SUNDAY. MODEL CONSENSUS SUGGEST SHOWERS
ARRIVE OVER THE SOUTHWEST DURING THE MORNING...THEN THE REST OF THE
CWA DURING THE AFTN. AFTER MORNING FOG...EXPECT SOME SUNSHINE TO
DEVELOP...WHICH SHOULD DESTABILIZE ATMOS ENOUGH FOR
THUNDERSTORMS...ESPECIALLY EASTERN PA.

UPPER LOW WEAKENS AND PASSES TO OUR NORTH ON MEMORIAL DAY. IN THIS
SCENARIO...THE BULK OF THE DAY SHOULD BE DRY WITH A FAIR AMOUNT OF
SUNSHINE FOR THE SOUTHERN COUNTIES. LIKELY POPS FOR THE NORTH AND
SCT FOR THE SOUTH SEEMS THE BEST WAY TO GO AT THIS POINT.

WORK ZONES ALREADY SENT AS PHLWRKMIS.

.CTP...NONE.

FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:58 PM EDTSevere Thunderstorm WarningCTPMcKean62 min
May 26, 6:14 PM EDTSevere Thunderstorm WarningCTPHuntingdon31 min
May 26, 6:43 PM EDTSevere Thunderstorm WarningCTPBlair32 min
May 26, 6:53 PM EDTFlash Flood WarningCTPBlair3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.